Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Suggest treatment for diarrhea and stomach pain during pregnancy

Mar 2014
User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 1390 Questions
i am currently 7 weeks pregnant but i m having mild diarrhea along with pain in stomach... i tried isabgol as natural remedey but it give temporary relief. can i take meftal spas it safe during pregnancy? is it normal to have diarrhea in pregnancy on 7 weeks? or else what should i do as i m suffering from pain near my naval?
Posted Fri, 21 Mar 2014 in Pregnancy
Answered by Dr. Madhuri N Bagde 22 minutes later
Brief Answer: Use minimum drugs during first 12 weeks Detailed Answer: Hi and welcome to health care magic. I understand that you have diarrhea and pain in stomach and you have taken isabgol. By diarrhea I understand that you are having stools more frequently and their consistency is soft or liquid. Isabgol is a stool softner. Meaning that it is used to treat constipation [difficulty in passing stools or hard stools.] So if you use this, your loose motions will worsen. So do not use it. It is not advisable to take any drugs during the first 12 weeks of pregnancy unless and until it is absolutely necessary. So I suggest that you try some general measures like eat a really soft diet like clear soup, kheer, khichdi, oat meal, coconut water etc. Drink plenty of water to keep up hydration. Eat yogurt as it helps to normalize the intestinal bacteria. Take sporolac sachets and dissolve them in clean water and drink this one in morning and one in evening. Drink boiled and cooled water as water is a common source of infection. You may take anatacid like syrup gelusil if there is a lot of pain in stomach and tablet doxinate if there is vomiting. Try this for 6-12 hours and see if the symptoms regress. If they do, then keep trying the same measures for another 2-3 days and you will be allright. Do not eat outside food or water or juices etc as they may be sources of infection. Also if you are taking any iron or calcium tablets, stop them until the looses motions clear. Regarding the pain near the naval. This may be due to the gastric problem or sometimes infections lead to threatened abortion. Check to see if you have any bleeding. Absolute bed rest helps. You will need to see your gynec and may need HCG and progesterone injections and an ultrasonography done to check if the baby is Ok and also if it is inside the uterus [sometime ectopic pregnancy in tube may produce abdominal pain and diarrhea, though the chance is low in your case as it is already 7 weeks and ectopics produce symptoms earlier]. If your loose motions continue you will need to see your gynecologist have a stool examination and may need drugs like metronidazole and intravenous fluids to control them. Remember that drugs are to be used only if the benefit to the mother is more than the harm that they may cause to the baby and must be taken under direct supervision of a doctor. Hope this was helpful. I am here to answer any further queries that you may have. Please feel free to ask. Take care. Dr Madhuri Bagde consultant Obstetrician and Gynecologist.
Above answer was peer-reviewed by
Follow-up: Suggest treatment for diarrhea and stomach pain during pregnancy 3 hours later
i am already having progestrone 200 mg in the morning and 200 mg in the evening do i need to get hcg test done or progestrone test done? also i did ultrasound at 5 weeks and i have twins and saw the heartbeat... do i need to get an ultrasound done again?
Answered by Dr. Madhuri N Bagde 3 hours later
Brief Answer: No tests needed right now. Detailed Answer: Hi and welcome back, There is no need to get an HCG or progesterone test. I meant that you may need HCG injections and progesterone injections if the naval pain increased or you had bleeding. So do not worry so much about these if there is no bleeding or pain. Also you are taking 400 mg progesterone. If you are taking it orally, it can also cause nausea and vomiting, though loose motions are rare. For women in my clinic, if patients are not tolerating oral progesterone I give them soft gelatin capsules of micronised progesterone that can be inserted vaginally and are more effective that oral tablets. Since you have already done your ultrasound, there is no chance of ectopic, so it is ruled out. This means that the pain may be due to gastro enteritis [stomach infection] which is most likely or due to threatened abortion. You are already taking progesterone, so if it is threatened abortion with twins, the only other treatment is bed rest and injection HCG may help till 10 weeks. As of now, I suggest that you follow the soft diet and probiotics [yogurt and sporolac]. If the cramps and loose motions decrease then no further treatment is needed. If at any point you feel that the frequency of motions is increasing or pain is increasing or you have fever, visit the emergency room or your obstetrician and then you may need drugs like metronidazole. The obstetrician will be able to assess your condition and determine the need for drugs as I prefer not to give drugs until absolutely necessary in the first trimester as most drugs are category B [meaning animal studies are available and do not show harm to baby but there is no human data about their effects on baby] or category C [meaning animal studies show that they produce bad effects on baby while human studies are not available]. So it is a very small risk but I do not want to subject my patients to such effects unless the demand is really acute. Hope this was helpful. Please feel free to ask any further queries. Take care. Dr Madhuri
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor